Minnesota, 2010

Heavy Snow in Minnesota, December 16, 2010

December 16, 2010 · NWS FGF · 1 event in 1 county or zone

A persistent surface boundary set up across the western Dakotas, with a tight thermal gradient from west to east. Bands of heavy snow made it as far east as a Cando to Cooperstown to Wyndmere line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A persistent surface boundary set up across the western Dakotas, with a tight thermal gradient from west to east. Bands of heavy snow made it as far east as a Cando to Cooperstown to Wyndmere line. The heaviest snow, 12 to 14 inches, fell in the Devils Lake basin, while slight lower amounts, 8 to 11 inches, fell over portions of southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 16, 3:11 AM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Dec 16, 3:11 AM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 AM CST THU DEC 16 2010

.DISCUSSION...

SNOW CHANCES WILL CONTINUE TO BE THE PRIMARY FORECAST CONCERN FOR
THE PERIOD.

SNOW CONTINUES FROM THE DEVILS LAKE BASIN THROUGH THE SOUTHERN RED
RIVER VALLEY AND WEST CENTRAL MN THIS MORNING...ALTHOUGH RADAR
ECHOES HAVE BEEN ON A DOWNWARD TREND FOR THE LAST FEW HOURS. SNOW
BAND HAS BEEN LINING UP PRETTY WELL WHERE THE BEST MID LEVEL
FRONTOGENESIS HAS BEEN. THE NAM AND GFS ARE IN PRETTY GOOD
AGREEMENT ON PUSHING THE VERY STRONG 700MB DEFORMATION ZONE
CURRENTLY IN OUR SOUTHERN AND WESTERN COUNTIES OUT OF THE CWA BY
15Z OR SO. THINK THAT LOCATIONS UNDER THE BAND WILL RECEIVE
ANOTHER COUPLE OF INCHES OR SO BEFORE THE BAND MOVES OFF. WILL
HAVE TO WATCH THE DEVILS LAKE BASIN AS THE HEADLINES THERE END AT
12Z...AND THE BAND MAY STILL BE IN THE PROCESS OF MOVING OUT OF
THE AREA THEN. WILL MONITOR RADAR AND CAN EXTEND IF NEEDED. THE
SOUTHERN COUNTIES CONTINUE TO BE ON TRACK FOR A 15Z EXPIRATION.

THE UPPER SHORTWAVE TROUGH CURRENTLY OVER THE CWA WILL DIG DOWN
INTO IA LATER TODAY...WITH SFC HIGH PRESSURE BUILDING IN FROM THE
NORTHERN ROCKIES DOWN INTO THE SOUTHERN PLAINS. WINDS FROM THE
NORTH WILL BRING IN SOME WEAK COLD AIR ADVECTION...SO TEMPS WILL
NOT RISE TOO MUCH...STAYING IN THE UPPER TEENS TO LOW 20S.

TONIGHT...THE UPPER PATTERN STARTS TO BEHAVE RATHER UNUSUALLY AS
THE LARGE LOW OVER EASTERN CANADA BEGINS TO RETROGRADE. THIS TREND
CONTINUES THROUGH FRIDAY AND INTO THE WEEKEND. SFC HIGH PRESSURE
WILL CONTINUE ACROSS THE NORTHERN ROCKIES AND EXTENDING JUST TO
OUR SOUTH...WHILE THE SFC LOW OVER ONTARIO WILL MOVE WESTWARD INTO
MANITOBA AND ALBERTA BY SUNDAY. THIS SHOULD TIGHTEN THE GRADIENT
OVER THE CWA AND WINDS WILL PICK UP FROM THE WEST. THE
RETROGRADING SYSTEM ALSO HELPS SOME MOISTURE BACKDOOR INTO OUR
NORTHERN AND EASTERN CWA. THERE WILL BE SOME WEAK LIFT...AND THE
MODELS ALL BREAK OUT SOME VERY LIGHT QPF OVER THAT PART OF THE
CWA. INCLUDED A MENTION OF FLURRIES FOR EAST OF THE VALLEY FOR
FRIDAY THROUGH SATURDAY...BUT MAY HAVE TO INCREASE POPS IF IT
SEEMS WE WILL GET SOMETHING MORE SUBSTANTIAL.

BY MONDAY...THE RETROGRADING LOW OVER CANADA MOVES FURTHER
NORTHWEST AND PHASES WITH AN INCOMING SYSTEM...WITH NEAR ZONAL
FLOW OVER THE CONUS. THE GFS AND GEM BOTH BRING OUT A FAIRLY
SIGNIFICANT SHORTWAVE INTO THE NORTHERN PLAINS...WHILE THE ECMWF
IS MUCH WEAKER...BUT STILL HAS A RIPPLE EJECTING OUT AND BRINGING
THE AREA SOME QPF. WITH THE MEDIUM RANGE DETERMINISTIC MODELS
SHOWING A DECENT CHANCE FOR SNOW IN OUR SOUTH...WILL INCLUDE SOME
LOW POPS IN THAT AREA FOR MONDAY AND MONDAY NIGHT.

&&

.AVIATION...

VIS AT KFAR AND KDVL WILL CONTINUE TO DROP BELOW 2SM AT TIMES
THROUGH THIS MORNING WITH -SN...BUT THE PRECIP SHOULD TAPER OFF BY
15Z AT THE LATEST. CONDITIONS OVER THOSE TAF SITES SHOULD IMPROVE
TO MVFR AND THEN VFR BY LATER IN THE DAY. THE REMAINING THREE
SITES SHOULD BE VFR THROUGH 00Z. SAT LOOP SHOWS SOME STRATUS IN
CANADA MOVING TO THE SOUTHWEST. THIS COULD MOVE INTO KBJI AREA
AFTER 00Z FRIDAY...DROPPING CEILINGS DOWN TO MVFR FOR TOMORROW
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST EARLY THIS MORNING FOR
     NDZ006-007-014-015-024-026-028.

     WINTER STORM WARNING UNTIL 9 AM CST THIS MORNING FOR NDZ038-039-
     049-052-053.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR NDZ029.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     NDZ054.

MN...WINTER WEATHER ADVISORY UNTIL 9 AM CST THIS MORNING FOR MNZ003-
     029-030-040.

&&

JR
Hazardous weather outlook, Dec 16, 6:35 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
635 AM CST THU DEC 16 2010

MNZ003-029-030-040-NDZ024-028-038-039-049-052-053-171245-
CLAY-WILKIN-WEST OTTER TAIL-GRANT-EDDY-GRIGGS-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
635 AM CST THU DEC 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE AREA THIS MORNING...BRINGING
ANOTHER ONE TO THREE INCHES OF ADDITIONAL ACCUMULATION TO SNOW
THAT HAS ALREADY FALLEN. THE SNOW WILL GRADUALLY TAPER OFF BY LATE
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT SIGNIFICANT SNOWFALL IS EXPECTED FOR MONDAY AND MONDAY
NIGHT.  AMOUNTS ARE STILL UNCERTAIN...STAY TURNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS ARE
ALWAYS WELCOME.

MNZ001-002-004>009-013>017-022>024-027-028-031-032-NDZ006>008-
014>016-026-027-029-030-054-171245-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-EAST OTTER TAIL-WADENA-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-NELSON-GRAND FORKS-
STEELE-TRAILL-WESTERN WALSH COUNTY-
635 AM CST THU DEC 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE NEXT SIGNIFICANT SNOWFALL IS EXPECTED FOR MONDAY AND MONDAY
NIGHT.  AMOUNTS ARE STILL UNCERTAIN...STAY TURNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JR

In the hours before

Local storm report, Dec 16, 7:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 AM CST THU DEC 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 AM     HEAVY SNOW       2 NW LITCHVILLE         46.68N 98.22W
12/16/2010  M7.9 INCH        BARNES             ND   CO-OP OBSERVER

0650 AM     HEAVY SNOW       LIDGERWOOD              46.07N 97.15W
12/16/2010  M7.5 INCH        RICHLAND           ND   CO-OP OBSERVER

0720 AM     HEAVY SNOW       HAVANA                  45.95N 97.62W
12/16/2010  M5.0 INCH        SARGENT            ND   CO-OP OBSERVER

&&

JR
Local storm report, Dec 16, 7:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 AM CST THU DEC 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY SNOW       FORMAN                  46.11N 97.64W
12/16/2010  M5.0 INCH        SARGENT            ND   CO-OP OBSERVER

0744 AM     HEAVY SNOW       2 S DEVILS LAKE         48.08N 98.87W
12/16/2010  M13.5 INCH       RAMSEY             ND   CO-OP OBSERVER

&&

JR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wilkin

When
December 16, 8:00 AM CST to 9:00 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275641.